Share this article

print logo

The People’s Pharmacy: Science on EDTA chelation counters medical skepticism

Q: Are you familiar with EDTA (ethylene diamine tetra acetic acid)? My newspaper has a large ad about this for artery cleaning.

It sounds too good to be true … and I know the rest of that sentence. What is your opinion, please?

A: Chelation (removing heavy metals from the body) with EDTA is a standard treatment for lead poisoning. For decades, some proponents have contended that chelation also would be beneficial in fighting atherosclerosis and reducing plaque, but cardiologists were quite skeptical. Then the National Center for Complementary and Alternative Medicine funded a controlled trial of EDTA chelation. This treatment was found to reduce a person’s chance of suffering a second heart attack or stroke or undergoing a repeat cardiac procedure (JAMA, March 27, 2013).

This study was dubbed TACT – Trial to Assess Chelation Therapy. Further analysis has shown that people with diabetes got the greatest benefit, particularly if they were also taking a high-dose vitamin and mineral supplement regimen (American Heart Journal, July 2014).

For these people, treatment reduced their subsequent risk by about half.

...

Q: My husband took vitamin D-3 for more than five years. He started having leg pain in his thigh and went to our family doctor. She prescribed prednisone for two weeks for a possible strained muscle. His pain improved but returned after he had finished that round of medication.

She then referred him to an orthopedic doctor, who did an X-ray of his leg and said his pain was probably due to muscle strain.

The doctor also prescribed prednisone for two weeks, and again the pain returned after treatment.

Later, I read that muscle and bone pain could be a side effect of vitamin D-3.

My husband discontinued the vitamin D-3 and has been pain-free ever since. What a relief!

A: Too much vitamin D can lead to excess calcium in the bloodstream. Symptoms include muscle pain or weakness, as well as loss of appetite, dehydration, digestive upset and fatigue.

Your husband is not the only reader who has had trouble with a vitamin D supplement. We heard from one person:

“I eat a very healthy and balanced diet. My yearly complete physical always makes me happy.

Last year, at my physical, right after winter, my doctor said my level of vitamin D was slightly off.

“He agreed that coming out of the winter months probably made it less than perfect, because of lack of sunshine. He suggested, however, that I take vitamin D, as he himself does.

“I followed his advice, though I take no other supplements. After about a month, I started experiencing pain in my bones that was getting worse and worse. I exercise regularly.

“As the vitamin D was the only new thing in my life, I stopped taking it. The bone pain went away after a few days and has not returned. I recently had my physical (coming out of summer), and my vitamin D level was perfect!”

Some readers may appreciate our “Guide to Vitamin D Deficiency” in which we also discuss dose and possible toxicity.

To order a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. D-23, P.O. Box 52027, Durham, NC 27717-2027.

The guide can also be downloaded for $2 from our website: peoplespharmacy.com.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their syndicated program can be heard on public radio. The Graedons’ newest book is “Top Screwups Doctors Make and How to Avoid Them.” You can submit questions via their website: peoplespharmacy.com.